Vermont, 2018

Heavy Snow in Vermont, February 4 to 5, 2018

February 4 to 5, 2018 · NWS ALY · 2 events in 2 counties and zones

A complex storm system brought widespread moderate to heavy snowfall to southern Vermont. Snow overspread the region during the morning, fell heavy at times during the afternoon and early evening and started to taper off from west to east in the late evening hours.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

A complex storm system brought widespread moderate to heavy snowfall to southern Vermont. Snow overspread the region during the morning, fell heavy at times during the afternoon and early evening and started to taper off from west to east in the late evening hours. Snowfall totals ranged from 5.0 to 14.0 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Feb 4, 6:48 AM EST, 12 minutes earlier.

Area forecast discussion, Feb 4, 6:48 AM EST, 12 minutes before
Area Forecast Discussion
National Weather Service Albany NY
648 AM EST Sun Feb 4 2018

.SYNOPSIS...
A complex storm system will bring a widespread
moderate to heavy snowfall north and west of the Capital Region with
a mixture of rain and snow with light accumulations south and east
today into tonight.  Blustery and cold conditions with some lake
effect snow showers will open the week, as a clipper low will bring
some light snow on Tuesday. A more significant storm will impact the
region for the mid week with a widespread moderate to heavy snowfall
possible.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
As of 648 AM EST...

...Winter Storm Warning in effect to 7 am Monday for the
southern Adirondack Region and southern Herkimer County...

...Winter Weather Advisory in effect to 1 am Monday for
Schoharie, western Albany, western Greene, and western Ulster
Counties...

...Winter Weather Advisory in effect to 7 am Monday for the
southeast Warren, northern Washington, northern Saratoga,
southern Fulton, Montgomery, western Schenectady Counties in
eastern New York, and Bennington, and western Windham Counties
in southern VT...

An active stretch of weather is setting up today into the mid
week with the mean longwave mid and upper level trough
continuing to impact the Northeast. A northern steam short-wave
trough is quickly approaching from the Great Lakes Region, and
Midwest this morning, while a southern stream disturbance is
rounding the base of the trough from the Southeast States. Mid
and upper level southwest flow sets up over the region with the
positively tilted upper trough. The 850 hPa southwesterly low-
level jet has increased to 40-55+ kts which will help transport
some gulf moisture into the region. The boundary layer flow
continues to be south to southwest which has allowed the warm
advection to commence and a bit of gusty winds in the Capital
Region due to the funneling effect up the Hudson River Valley.
At 11Z...NY MESONET web cams reveal snow is ongoing over the
eastern Catskills at Tannersville, and Gloversville in the
Mohawk Valley. The column continues to saturate as the snow
should pick up north and west of the Tri Cities. Some retooling
of the hourly POPS was done based on the radar trends.

The strengthening isentropic lift on the 290/295K sfcs will
allow for snow to break out north and west of the Capital Region
thru the late morning. Locations north and east of the
Catskills may stay dry, such as in the Capital Region due to
downsloping off the higher terrain with the southwest flow. This
scenario depletes/erodes the QPF over the Tri Cities due to
downsloping and will cut down on the snow/rain which is
depicted nicely in the latest 06Z NAM.

The QG lift increases ahead of the northern stream cyclone
by the late morning into the afternoon, and orographic
enhancement off the southwest slopes of the southern Dacks could
start to yield snow rates of an inch+ an hour snow to liquid
ratios around 13:1. Critical partial thicknesses/model
soundings support all snow in the southern Adirondacks, and most
of the time in the western Mohawk Valley /southern Herkimer
Co./. Further east, snow will begin, and NAM/GFS model sounding
profiles show a transition to rain from the Capital
District/Upper Hudson Valley south and east. The warmer thermal
profiles with warm air sneaking in from the south and west ahead
of the southern stream wave approaching from the Mid Atlantic
Region by 6 pm tonight has really reduce the snow amounts from
the Capital Region/Berkshires south and east to an inch or less.
It will be a sharp snow gradient over the Saratoga
region/Washington County. Outside the advisory area we could see
an inch or two. The advisory area of the Helderbergs/eastern
Catskills may see a quick 2-6 inches before turning over to
rain. This event is going to be 18-24 hours, and some locations
will be high end advisory with 3 to 6" or 4-8", while in the
warning area we are expecting 8 to 14" though southern Herkimer
Co. may have a sharp gradient of snowfall with 6 to 12". Some
sleet or light freezing rain may briefly mix in early this
evening south and west of the Capital Region.

Temps should steadily rise into the night time period with mid
30s to around 40F from the Mohawk Valley/Hudson River Valley
south and east, and upper 20s to lower 30s north and west.
Strong southerly winds are expected south and east of the
Adirondacks at 10 to 20 mph with some gusts over the Capital
Region and east into western New England in the 30-45 mph
range.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH TUESDAY/...
Tonight...Rain in the Hudson River Valley south and east should
mix with snow and quickly transition back to all snow between 9
pm and midnight, as the southern stream wave moving along the
boundary moves northeast towards southern New England. We
currently have snow amounts of an inch or less from the Capital
Region/southern Berkshires south and east into the mid-Hudson
Valley/NW Ct. If the column cools down quickly, then slightly
higher totals may be realized. We expect the snow to rack up in
the mid and upper deformation zone of the system with over a
foot possible over the southern Adirondacks. The snow levels
should drop quickly over the southern Greens and an additional
2-5" is possible bringing some high peak totals to 6-8". We are
dealing with an open wave, and the system should rocket north
and east quickly after 06Z/MON. That is why we only have the
advisories running until 1 am for the eastern Catskills,
Schoharie Valley and Helderbergs. Things may shut down quicker
for the northern zones in headlines between 06Z- 12Z, but we
thought it was prudent based on the GFS/ECMWF trends and collab
with neighboring WFOs to keep things going for the upper
deformation and upslope potential lingering. Additional light
accums are possible in these areas. Cold advection sweeps in
behind the system with lows falling back into the teens to mid
20s. Snow ratios will start to increase to 13-15:1 in the
warning area, after being lower at 10-13:1. We used WPC QPF and
actually our snow accums map was in pretty good agreement with
the latest WPC winter guidance.

Monday...Blustery and cold conditions are expected in the wake
of the cold front, and the cyclone deepening and intensifying as
it heads into the Canadian Maritimes. The wind fields are
fairly strong, and good mixing to 3 kft AGL or slightly greater
will yield some wind gusts of around 35 kts especially in the
Mohawk Valley/Capital Region/northern and eastern Catskills into
the Taconics and northern Berkshires. West to northwest winds
of 15 to 25 mph are likely with some gusts in the 30-45 mph
range. In the cold advection, H850 temps fall back to -10C to
-18C north and west of the Mid Hudson Valley and northwest CT.
Some lake effect snow showers may kick in late in the day for
the western Adirondacks/western Mohawk Valley with light snow
accums. Highs may occur shortly before or just after noontime,
and then fall off thereafter. Highs will be in the teens to
lower 20s north and west of the Capital District and Glens Falls
areas, and mid 20s to lower 30s south and east.

Monday night into Tuesday...High pressure builds in from the Mid
Atlantic Region Monday night with a lake effect snow band
continuing to impact the western Adirondacks with light snow
amounts. The mid level flow becomes zonal briefly ahead of the
next clipper. A fair and cold night is expected Monday night
with lows in the single digits and teens. Tuesday, the short-
wave and clipper low in the west to southwest mid and upper
level flow approaches from the Great Lakes Region and Midwest.
Some light snow is expected from the Capital Region north and
west. The system is relatively moisture starved with the best
thermal advection west of the forecast area. Temps will trend
closer to seasonal FEB normals with mid 20s to mid 30s for
highs.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
Main focus for the long term is on accumulating snow potential late
Tuesday night into Wednesday night. There is growing confidence that
much of the forecast area will see accumulating snow during this
timeframe. Depending on the track of the storm, snow may change to
rain for some areas along and south of I-90. A swath of moderate to
heavy snow is possible if and where precipitation remains all or
mostly snow.

Upper level flow pattern midweek will be characterized by ridging
over the eastern Pacific and broad troughing over much of the
eastern two thirds of the CONUS. Midlevel energy on the downstream
side of the ridge will act to sharpen the trough Wed/Wed night,
possibly in concert with energy rotating around the Hudson Bay upper
low out of Canada. Cyclogenesis is expected to begin Tuesday night
in the Arklatex region downstream of the positively tilted trough.
The cyclone is expected to gradually strengthen as it moves
northeastward along the baroclinic zone roughly along the spine of
the Appalachians. Although the forecast surface pressures are not
impressive, the system does appear to entrain a significant amount
of Gulf moisture and has a good thermal gradient to work with, which
results in rather good confidence in a widespread moderate to
possibly heavy precipitation event for much of the forecast area.
With a retreating surface high Tuesday night, the atmosphere appears
cold enough to support precipitation beginning as snow late Tuesday
night or early Wednesday over the entire forecast area. The main
source of uncertainty is regarding the track of the low-level
cyclone and how far north the rain/snow line gets. The last two runs
of the ECMWF have been a slightly fast/north/strong outlier compared
with the GFS/GEFS Mean/CMC. The 00Z ECMWF develops a closed 850 mb
circulation that tracks across lakes Erie and Ontario and ushers in
a warm nose at 850 mb from roughly the I-90 corridor on south toward
00Z Thursday. Meanwhile, the 00Z GFS has a weaker circulation at 850
mb which only ushers in the above-freezing air over our far
southeastern zones. Owing to the uncertainty, the current forecast
represents a blend of model guidance, which tends toward a colder
solution, but not completely. Even if the ECMWF solution were to
verify, a period of accumulating snow appears likely for the entire
forecast area Wednesday morning before any warmer air works into the
region. Consensus favors a northwest to southeast QPF gradient,
meaning there exists potential for a swath of moderate to heavy
accumulation in the overlap where QPF is maximized and temperatures
are minimized.

Precipitation looks to taper off late Wednesday night with strong
cold air advection in the wake of the system. A chilly and blustery
period appears to be in store for Thursday and Thursday night as
H850 temps drop to near -20C. Low confidence with the remainder of
the forecast with some indications of a clipper or hybrid type
system Friday or Saturday, with the possibility of another system
with origins in the Deep South for the weekend.

&&

.AVIATION /12Z SUNDAY THROUGH THURSDAY/...
An area of low pressure will bring increasing chances of snow
and rain during the day today, especially in the late afternoon
and evening hours. This morning, mainly VFR conditions are
expected to continue thanks to dry air near the surface. A
couple of snow showers may impact KGFL through the morning
hours, so a TEMPO group was included for that potential.
Precipitation is expected to become greater in coverage during
the mid to late afternoon as an upper trough approaches and
surface low pressure strengthens to our south. Precipitation
type may begin as a brief period of snow or a rain/snow mix
outside of KPOU before turning to mainly rain in the late
evening. At KPOU, mainly rain is expected. At KGFL, snow may
persist a bit longer into the evening before mixing with or
turning to rain, with 2-5 inches of accumulation possible. The
remainder of the terminals should see accumulation of an inch or
less. IFR vsby is possible with the onset of the steadier
precipitation in the mid to late afternoon, with some IFR cigs
also possible in the evening. A brief period of snow or a
rain/snow mix is possible toward midnight before the
precipitation ends. Flying conditions are expected to improve to
VFR after 07Z (but MVFR may linger at KPSF).

Southerly winds will strengthen during the day Sunday with some
gusts of 25-35 kt possible at KALB/KPSF, and to 20-25 kt at
KGFL. The winds at KPOU are expected to remain lighter, so low-
level wind shear was continued there through the TAF period.
The gustiness should diminish in the mid to late afternoon as
the steadier precipitation sets in, so we could be looking at a
return to LLWS for some terminals. Winds will shift to
northwesterly after 06Z at 7 to 15 kt.

Outlook...

Monday Night: No Operational Impact. NO SIG WX.
Tuesday: Moderate Operational Impact. Chance of SN.
Tuesday Night: Moderate Operational Impact. Chance of SHSN.
Wednesday: High Operational Impact. Definite SN.
Wednesday Night: High Operational Impact. Likely SHSN.
Thursday: No Operational Impact. NO SIG WX.
Thursday Night: No Operational Impact. NO SIG WX.
Friday: Low Operational Impact. Slight Chance of SHSN.

&&

.HYDROLOGY...
A storm system is expected to bring a moderate to heavy snowfall
today into tonight north and west of the Capital Region. Rain
mixed with light snow accumulations are expected from the
Capital Region south and east.

Seasonable temperatures are expected to start next week, with
some additional light snow possible Monday into Tuesday. More
significant precipitation in the form of snow or mixed
precipitation is expected towards the middle of next week.The
mid week system could product liquid equivalents of 1 to 1.5
inches.

With precipitation expected primarily in the form of snow over
the next few days and no major warmups anticipated, any ice jams
frozen in place should remain where they are through next week.
River levels are expected to remain fairly steady through the
end of the week.

For details on specific area rivers and lakes, including observed
and forecast river stages and lake elevations, please visit the
Advanced Hydrologic Prediction Service /AHPS/ graphs on our
website.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...Winter Weather Advisory until 1 AM EST Monday for NYZ047-051-
     058-063.
     Winter Weather Advisory until 7 AM EST Monday for NYZ039>041-
     043-048-083.
     Winter Storm Warning until 7 AM EST Monday for NYZ032-033-038-
     042-082.
MA...None.
VT...Winter Weather Advisory until 7 AM EST Monday for VTZ013-014.

&&

SYNOPSIS...Wasula
NEAR TERM...Wasula
SHORT TERM...Wasula
LONG TERM...Thompson
AVIATION...Thompson
HYDROLOGY...NAS/Wasula
Hazardous weather outlook, Feb 4, 4:14 AM EST, 2 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
414 AM EST Sun Feb 4 2018

CTZ001-013-MAZ001-025-NYZ049-050-052>054-059>061-064>066-084-VTZ015-
051100-
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-Eastern Schenectady-Southern Saratoga-
Eastern Albany-Western Rensselaer-Eastern Rensselaer-Eastern Greene-
Western Columbia-Eastern Columbia-Eastern Ulster-Western Dutchess-
Eastern Dutchess-Southern Washington-Eastern Windham-
414 AM EST Sun Feb 4 2018

This Hazardous Weather Outlook is for northwestern Connecticut,
western Massachusetts, east central New York and southern Vermont.

.DAY ONE...Today and Tonight.

The probability of widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

A widespread moderate to possibly heavy precipitation event is
likely late Tuesday night into Wednesday night. The event is
expected to start as snow and possibly change to rain for some areas
along and south of I-90. There is still considerable uncertainty
with how far north the rain snow line gets, but accumulating snow is
likely for much of the forecast area, with a swath of moderate to
heavy snow possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ039>041-043-048-083-VTZ013-014-051100-
Southern Fulton-Montgomery-Northern Saratoga-Northern Washington-
Western Schenectady-Southeast Warren-Bennington-Western Windham-
414 AM EST Sun Feb 4 2018

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 AM EST MONDAY...

This Hazardous Weather Outlook is for the southern Greens of
Bennington and western Windham Counties of Vermont and the central
and eastern Mohawk Valley and Lake George northern Saratoga Region
of east central New York.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

A widespread moderate to possibly heavy precipitation event is
likely late Tuesday night into Wednesday night. The event is
expected to start as snow and possibly change to rain for some areas
along and south of I-90. There is still considerable uncertainty
with how far north the rain snow line gets, but accumulating snow is
likely for much of the forecast area, with a swath of moderate to
heavy snow possible.

.SPOTTER INFORMATION STATEMENT...

Spotters are asked to report snow totals to the National Weather
Service.

NYZ047-051-058-063-051100-
Schoharie-Western Albany-Western Greene-Western Ulster-
414 AM EST Sun Feb 4 2018

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 1 AM EST MONDAY...

This Hazardous Weather Outlook is for Schoharie, Western Albany,
Western Greene and Western Ulster Counties in east central New York.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

A widespread moderate to possibly heavy precipitation event is
likely late Tuesday night into Wednesday night. The event is
expected to start as snow and possibly change to rain for some areas
along and south of I-90. There is still considerable uncertainty
with how far north the rain snow line gets, but accumulating snow is
likely for much of the forecast area, with a swath of moderate to
heavy snow possible.

.SPOTTER INFORMATION STATEMENT...

Spotters are asked to report snow totals to the National Weather
Service.

NYZ032-033-038-042-082-051100-
Northern Herkimer-Hamilton-Southern Herkimer-Northern Warren-
Northern Fulton-
414 AM EST Sun Feb 4 2018

...WINTER STORM WARNING IN EFFECT UNTIL 7 AM EST MONDAY...

This Hazardous Weather Outlook is for Northern Herkimer, Hamilton,
Southern Herkimer, Northern Warren and Northern Fulton Counties in
eastern New York.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

A moderate to possibly heavy snowfall is likely late Tuesday night
into Wednesday night.

.SPOTTER INFORMATION STATEMENT...

Spotters are asked to report snow totals to the National Weather
Service.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy snow. Local standard time, as filed.

Heavy Snow, Bennington

When
February 4, 7:00 AM EST to February 5, 1:00 AM EST
Where
Bennington forecast zone
Reported by
Social Media
Coordinates
43.036, -73.093 (the zone’s center; the record gives no point)

Heavy Snow, Western Windham

When
February 4, 7:00 AM EST to February 5, 1:00 AM EST
Where
Western Windham forecast zone
Reported by
Utility Company
Coordinates
42.991, -72.714 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2018Every state in 2018This day in weather historyWarnings in Vermont, February 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 739700, 739709.